Heavy Rain, Union
- When
- August 4, 11:43 AM EST
- Where
- Union County, 0.6 mi W of Lake Butler
- Reported by
- Public
- Coordinates
- 30.020, -82.340
Minor street flooding was reported of SW 9th Street in Lake Butler near the Union County High School.
Low pressure meandered over north Florida with a very moist airmass in place with PWAT values over 2 inches. Light SW steering flow prevailed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Low pressure meandered over north Florida with a very moist airmass in place with PWAT values over 2 inches. Light SW steering flow prevailed. Sea breeze fronts and convective outflows over a moist and unstable airmass spawned a few strong to severe storms in the afternoon and evening, with one storm in Nassau county producing a weak EF1 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 4, 8:35 AM EST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 935 AM EDT THU AUG 4 2016 .UPDATE... No change to previous forecast as Morning Soundings still show Precipitable Water levels just above 2 inches in the moist Southwest Flow and expect numerous coverage of showers and storms this afternoon for all areas. Diurnal heating NE of the current showers over inland NE FL will support Max Temps in the lower 90s with a few mid 90s possible in areas that don't receive rainfall until later in the day. Main threat from activity will be heavy rainfall with localized/temporary minor flooding issues. The stronger storms will still produce some frequent lightning and gusty winds but still expecting mostly below severe limits as Mid level temps at 500mb still showing warm conds with temps at -4C to -6C range. The SW steering flow is still weak at 5-10 knots and will allow for a weak East Coast Sea Breeze to develop and push inland to about the I-95 corridor, so most of the activity will be over inland areas through the afternoon, although activity along the I-95 corridor will drift towards the coast during the late afternoon and evening hours with just enough SW steering flow to get them there. Most of the activity will wind down during the evening hours around sunset, although the atmosphere will remain moist enough to support isolated showers at any time through the night. Muggy overnight lows in the 70s expected. && .AVIATION... Still VFR this AM, but high rain chances this afternoon will need tempo groups for all Inland TAF sites as IFR Vsbys and MVFR Cigs appear likely. Coastal TAF sites may escape some of the storms as the SW steering flow may be weak enough to keep activity just inland. Gusty winds up to 25-30 knots possible along with reduced VSBYS due to heavy rainfall for brief periods. && .MARINE... Light SW Flow 10-15 knots becoming SE later today along the coast. Seas 2-4 ft nearshore and 3-5 ft offshore. No headlines. Main impacts will be storms near the coast with gusty winds and heavy rainfall and lightning. Rip Currents: Moderate Risk with morning breaker reports of 2-3 ft with the occasional 4 ft surf. && .PRELIMINARY POINT TEMPS/POPS... AMG 94 75 91 74 / 60 60 60 30 SSI 91 77 88 76 / 60 60 60 40 JAX 93 75 90 75 / 70 60 70 40 SGJ 93 76 87 76 / 60 60 60 40 GNV 92 73 88 74 / 70 60 70 50 OCF 92 74 88 74 / 70 60 70 60 && .JAX Watches/Warnings/Advisories... FL...None. GA...None. AM...None. && Hess/Niemeyer
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 AM EDT THU AUG 4 2016 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-050515- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 1215 AM EDT THU AUG 4 2016 ...MODERATE RISK FOR RIP CURRENTS... ...NUMEROUS THUNDERSTORMS TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES DUE TO INCREASED EASTERLY SWELLS. NUMEROUS THUNDERSTORMS ARE FORECAST BY THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME STRONG WITH GUSTY WINDS AND HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING. FREQUENT LIGHTNING IS ALSO POSSIBLE IN STRONGER STORMS. STORM MOTION WILL ONCE AGAIN BE SLOW WITH A GRADUAL DRIFT TO THE NORTH TO NORTHEAST AROUND 5 TO 10 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON AND EVENING HOURS. A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT THU AUG 4 2016
FLZ040-041430-
MARION FL-
950 AM EDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION COUNTY UNTIL
1030 AM EDT...
AT 950 AM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANTHONY...OR NEAR FORT MCCOY...MOVING NORTHEAST AT 10 MPH.
GUSTY WINDS OF 40 TO 45 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
FORT MCCOY...SPARR...ANTHONY...BURBANK AND HOG VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 2935 8213 2951 8188 2952 8185 2950 8184
2949 8184 2949 8183 2926 8169 2916 8209
TIME...MOT...LOC 1350Z 245DEG 9KT 2928 8202
HESSThe Jacksonville radar (KJAX), 80 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
1 heavy rain, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Minor street flooding was reported of SW 9th Street in Lake Butler near the Union County High School.
Preliminary storm survey results determined EF1 tornado damage with maximum winds of 90 to 100 mph. The event began around 1:40 pm and lifted at approximately 1:57 pm. Maximum path width was about 200 yards and the path length was roughly 4.25 miles. County EM reported about 40-50 homes were impacted. Damage was reported around the intersection of Blackmon Road and Angie Road where approximately 100 trees were blown down around 1:50 pm. Additional reports included a large tree down on a home along Riverwood Drive and a passenger was trapped in a vehicle along Bobby Drive near Pages Dairy Road due to a downed tree on the vehicle. A semi-tractor trailer was turned over onto another vehicle along State Road 100 and a large tree was blown down along Gene Lassere Road that obstructed the road in both directions.
Large trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657858, 657915, 657916.